Kansas, 2018

Hail and Damaging Wind in Kansas, May 28 to 29, 2018

May 28 to 29, 2018 · NWS GID · 6 events in 2 counties and zones

A couple locations in Phillips County experienced severe winds and hail on this Monday, and significant rain also fell. At noon CST, an area of scattered thunderstorms moved into north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple locations in Phillips County experienced severe winds and hail on this Monday, and significant rain also fell. At noon CST, an area of scattered thunderstorms moved into north central Kansas. The area of storms was leftover from previous afternoon and nighttime convection and was associated with an advancing outflow boundary. By this time, new thunderstorms were beginning to form over north central Kansas as well. A quasi-stationary line of thunderstorms formed from southwest to northeast across Phillips and Rooks counties between noon and 4 PM CST. This line fell apart, but one last storm moved into Rooks County by 5 PM CST and weakened as it moved into southeastern Phillips County by 6 PM CST. Severe hail occurred in a couple spots around 1 PM CST. Hail the size of pennies fell just north of the town of Speed, and hail the size of quarters fell near the Phillips-Smith County line north of Agra. The final storm that weakened over Phillips County produced winds up to 70 mph near the town of Glade. The echo-training resulted in heavy rainfall amounts between 3 and 4 inches from western Rooks into central Phillips counties. Meanwhile, an area of 4-8 inches of rain fell over Gove, Graham, and Trego counties, with the highest observation of 9.88 inches measured in southwestern Graham County. As all this water drained into the South Fork of the Solomon River and Bow Creek, along with their tributaries, water levels shot up rapidly during the evening, with flooding occurring in crop and pasture land adjacent to these features. The South Fork of the Solomon River west of the Webster Reservoir rose into moderate flood stage and crested at 13.56 ft around 6 AM CST Tuesday (flood stage is 8.5 ft). Bow Creek near Stockton rose into minor flood stage and crested at 10.55 ft late Tuesday morning (flood stage is 9.0 ft). Just downstream from the river gauge, water from Bow Creek was flowing over the bridge near east 500 Rd and Day Dream Rd.

Scattered thunderstorms developed well to the west during the previous afternoon and night, along and ahead of a cold front. The resulting MCS sent an outflow boundary across north central Kansas, which aided in initiating new storms. A persistent trough was over the Western U.S. with an embedded cut-off low, with a downstream ridge over the Upper Midwest. Fairly weak southwest flow was over the Central Plains. In advance of the storms, temperatures had risen into the 80s with dewpoints in the 60s. Combined with mid-level lapse rates near 7.5 C/km, this resulted in MLCAPE between 2500 and 3000 J/kg. Deep layer shear was around 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 28, 5:40 AM CST, 20 minutes earlier.

Area forecast discussion, May 28, 5:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
640 AM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Mon May 28 2018

Will have to contend with some morning thunderstorms across our
west that could linger for awhile before eventually dissipating.

The upper level trough will edge a bit further east today and
thunderstorms are once again likely to develop this afternoon
west of our forecast area. However, thunderstorm initiation this
afternoon will be closer to our forecast area and more likely to
move into our western counties and possibly even into the Tri-
Cities and points east later tonight. Still, the best chances for
strong to severe thunderstorms and locally heavy rainfall will be
across our far western counties with decreasing chances as you
travel east across the area.

The expected afternoon thunderstorms will likely evolve into an
MCS and track into at least our western area during the evening
hours. Any tornado threat should be west of our forecast area and
the primary severe weather threat by the time the storms move
into our western zones will be strong winds and large hail. The
severe weather threat will likely continue through late evening.

Temperatures will remain hot today, but should be just a few
degrees cooler with a little more in the way of high cloud cover
especially western zones. Most areas will still see 90s for highs.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM CDT Mon May 28 2018

Above normal temperatures are likely to continue throughout the
period.

Tuesday...
This appears to be the most interesting weather day in the
extended period with a pretty good chance for widespread
thunderstorms that should bring needed appreciable rainfall to
much of our forecast area, although some areas will probably get
missed. It is a complex severe weather set up with morning
thunderstorms possible that could influence how and where stronger
more severe thunderstorms are likely to form during the afternoon
hours. There is not much of a cap inversion so we could see more
than one round of thunderstorms with storms around the area at
about any point during the day, but the strongest storms will
likely form during the late afternoon/early evening hours
southwest of any early day storms.

It will likely be a high instability day, but only modest shear.
Given the high instability with more questionable shear, severe
winds and hail will be the primary threat. Can not rule out an
isolated tornado during the late afternoon or evening hours if sfc
winds back enough to a more easterly direction from old outflow
boundaries. Will have to keep an eye on this, but again the main
threat will be hail, wind, and locally heavy rainfall.

Wednesday through Friday...
Should be mostly dry for a majority of our forecast area with a
weak upper ridge between systems. The next shortwave will enter
the high plains on Friday but any thunderstorms will probably hold
off until Friday night. This is still several days away, but
severe thunderstorms could again be possible Friday evening/night
depending on the track and timing of this next short wave trough.

Saturday into Sunday...
We will likely be on the back side of the Friday night short wave,
which means it is looking mainly dry right now as long as timing
holds as currently forecast. Might dip back into the 80s for
highs, but still above normal.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 637 AM CDT Mon May 28 2018

We do not expect to reach convective temperatures today so the
only clouds should be high clouds. These clouds should increase
in the evening as thunderstorms form off to the west.
Thunderstorms could slip into our TAF sites during the late
evening hours. Can not rule out a severe thunderstorm at or near
our TAF sites, but most of the severe weather will be west of our
TAF sites.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Wesely
Hazardous weather outlook, May 28, 4:32 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
532 AM CDT Mon May 28 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
532 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a chance of a strong to severe thunderstorm this morning
primarily west of an Elm Creek, Holdrege, Phillipsburg line. The
primary severe weather threat this morning with these storms will
be hail to the size of quarters and wind gusts to 60 mph.

Thunderstorms will redevelop late this afternoon and evening
likely just to the west of the outlook area and then move into the
outlook area primarily after 5 pm. The greatest threat for severe
weather will be west of Highway 281 and run from 5 pm to midnight.
Wind gusts in excess of 60 mph and hail to the size of golf balls
will be the primary severe weather threats this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms will be possible across the entire
outlook area on Tuesday with the greatest threat being during the
late afternoon and evening hours. The primary severe weather
threats will be wind gusts in excess of 60 mph and hail to the
size of golf balls.

The next more widespread chance for thunderstorms appears to be
Friday night. It is still too early to determine if there will be
a severe weather threat during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in some areas primarily after 5
pm this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Rooks

When
May 28, 6:00 AM CST to May 29, 6:00 AM CST
Where
Rooks County, 6 mi N of Webster Res
Reported by
CoCoRaHS
Coordinates
39.467, -99.470

Storm total precipitation of 3.28 inches was measured by a mesonet site located 6 miles north of Webster State Park.

Heavy Rain, Phillips

When
May 28, 6:00 AM CST to May 29, 6:00 AM CST
Where
Phillips County, Phillipsburg Arpt
Reported by
AWOS
Coordinates
39.730, -99.320

Storm total precipitation of 3.81 inches was measured by the Phillipsburg Airport AWOS.

Heavy Rain, Rooks

When
May 28, 6:00 AM CST to May 29, 6:00 AM CST
Where
Rooks County, 1 mi NNW of Damar
Reported by
CoCoRaHS
Coordinates
39.333, -99.587

Storm total precipitation of 4.04 inches was measured by a mesonet site located 1 mile north-northwest of Damar.

Hail, Phillips

When
May 28, 12:49 PM CST
Where
Phillips County, 8.56 mi NNE of Agra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.080

Hail, Phillips

When
May 28, 1:04 PM CST
Where
Phillips County, 2 mi N of Speed
Measured
0.75 in hail
Reported by
Public
Coordinates
39.709, -99.420

Thunderstorm Wind, Phillips

When
May 28, 5:52 PM CST
Where
Phillips County, 1 mi S of Glade
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
39.666, -99.320

This wind gust was measured with a hand-held anemometer.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756097, 756098, 756099, 756094, 756095, 756096.